The nurse on the renal floor is caring for a diabetic patient. A bedside blood glucose check revealed a blood glucose of 322 mg/dL. The nurse prepares to administer 4 units of regular insulin subcutaneously as ordered on the insulin sliding scale. Prior to administering the dose of insulin, the nurse should do which of the following?
•When a diabetic patient with elevated blood glucose requires insulin, the nurse must always have the insulin dose verified by a second nurse.
•In order to avoid confirmation
•To correctly perform a dose verification check, the second nurse should review the patient's drug order, perform any necessary calculations him or herself, confirm the drug by inspecting the vial, and then verify that the correct dose has been drawn up in the syringe.
•Insulin is on the Joint Commission's list of "high-alert" drugs because it can cause severe harm if administered improperly.
•The top high-alert medications are insulin, opiates and narcotics, injectable potassium chloride (or phosphate), intravenous anticoagulants (heparin), sodium chloride solutions above 0.9 percent, and digoxin. The Joint Commission recommends that nurses double-check all high-alert medications with another nurse before administering them, and depending on facility policy, this is often required.
•Never give insulin as an IM injection because this will interfere with the expected onset, peak, and duration times of the insulin. Insulin should be given subcutaneously unless otherwise ordered by the doctor.
•A patient with hyperglycemia (high blood glucose) should not be given extra sugar intake while the blood glucose is high or the insulin will be less effective in reducing overall blood glucose.